Chemotherapy-Induced Cholangitis

Published on 19/07/2015 by admin

Filed under Radiology

Last modified 19/07/2015

Print this page

rate 1 star rate 2 star rate 3 star rate 4 star rate 5 star
Your rating: none, Average: 0 (0 votes)

This article have been viewed 968 times

 ± dilation of upstream intrahepatic ducts, as associated periductal fibrosis may impede ductal dilatation

• Distribution of strictures in biliary tree reflects hepatic arterial supply to bile ducts

image Proximal extrahepatic duct and biliary confluence strictures are most common due to blood supply from hepatic artery
image Distal extrahepatic duct is supplied by gastroduodenal artery branches, and consequently usually not involved
image Gallbladder and cystic duct may be involved
image Rarely causes peripheral intrahepatic strictures
• CT or MR: Involved bile ducts may show periductal edema, mural thickening, and enhancement
• Biloma formation (± abscess formation) may reflect drug-induced necrosis of peripheral ducts

TOP DIFFERENTIAL DIAGNOSES

• Primary sclerosing cholangitis
• Autoimmune cholangitis
• Extrinsic compression by liver masses or lymphadenopathy
• Chemical or drug-induced liver injury

PATHOLOGY

• Results from either direct toxic effects of drug on biliary ducts or fibrosis/occlusion of peribiliary vascular plexus with resultant biliary ischemic cholangiopathy
• Risk factors: Preexisting biliary strictures, prior biliary surgery, portal vein occlusion, nonselective placement of catheter during chemoembolization, higher doses of chemotherapy
image
(Left) Axial CECT shows a liver metastasis image that is low in attenuation, likely as a result of necrosis. Note the dilated ducts image that resulted from a stricture of the biliary bifurcation and common hepatic duct, also due to chemotherapy.

image
(Right) Transhepatic cholangiogram in the same patient shows gross dilation of the intrahepatic ducts, with abrupt, high-grade stenosis image at the confluence of the right and left ducts. This patient had received floxuridine through an arterial catheter image.
image
(Left) CECT of a patient with carcinoid liver metastases after 8 courses of TACE shows irregular right periductal low attenuation image, pneumobilia, posterior segment atrophy, gastroesophageal varices image, and ascites image, compatible with chemotherapy-induced cholangitis and biliary cirrhosis.

image
(Right) ERCP of the same patient shows a proximal common duct stricture image and irregular, strictured intrahepatic ducts. A liver transplant was performed with cholangitis, bilomas, and biliary cirrhosis identified within the explant.

TERMINOLOGY

Synonyms

• Chemotherapy-induced sclerosing cholangitis (CISC); biliary sclerosis

Definitions

• Iatrogenic cholangitis following intraarterial chemotherapy for hepatic malignancies or metastases

image Complication of hepatic artery infusion pump (HAIP) or transarterial chemoembolization (TACE)

IMAGING

General Features

• Location

image Distribution of strictures in biliary tree reflects hepatic arterial supply to bile ducts

– Proximal extrahepatic duct and central intrahepatic ducts/biliary confluence are most commonly involved (∼ 50%) due to blood supply from hepatic artery branches
– Distal extrahepatic duct supplied by gastroduodenal artery branches, and consequently not usually involved
– Rarely causes peripheral intrahepatic strictures
– Gallbladder and cystic duct may be involved
• Morphology

image Findings similar to primary sclerosing cholangitis, with stenosis or complete obstruction of involved ducts

– ± dilation of upstream intrahepatic ducts, as associated periductal fibrosis may impede ductal dilatation

Radiographic Findings

• ERCP

image Abnormalities range from minimal duct wall irregularity to marked duct wall thickening with near obliteration of lumen

Buy Membership for Radiology Category to continue reading. Learn more here